Georgia, 2016

Damaging Winds in Georgia, June 2, 2016

June 2, 2016 · NWS CHS · 4 events in 3 counties and zones

Moderate instability developed along the western edge of Atlantic high pressure, helping produce a few strong to severe thunderstorms during an active sea breeze circulation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Moderate instability developed along the western edge of Atlantic high pressure, helping produce a few strong to severe thunderstorms during an active sea breeze circulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 2, 12:26 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 2, 12:26 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
126 PM EDT THU JUN 2 2016

.SYNOPSIS...
High pressure centered over the Atlantic will extend westward
across the area through late week. A slow moving cold front will
approach the region over the weekend and then cross the area early
next week. High pressure expected to return middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes were made with the latest update. Showers
beginning to develop along the sea breeze in Charleston County
and near the Altamaha River in Georgia.

The area will remain along the western fringes of deep layered
subtropical high pressure centered well offshore. This pattern
will favor scattered showers/tstms once again today with
sufficient moisture and instability remaining in place. Convection
looks to once again focus along/ahead of the afternoon sea breeze
circulation with lingering convective outflows and differential
heating boundaries serving as additional low-level convergence
maxima. There are similar signals in the various CAMS on how the
convective pattern will evolve today, but there remains some
slight timing differences across the various members. As is
typical this time of year, much will depend on how the mesoscale
pattern evolves throughout the day, which is likely what the CAMS
are trying to resolve. 30-40% pops look reasonable away from the
beaches this afternoon with the axis of highest gridded pops
clustered across Dorchester, Berkeley and Upper Charleston
Counties where the CAMS members show a bit more uniformity in both
timing and coverage in their respective simulated reflectivity
fields. Locally higher pops may eventually be needed depending
on how things develop through the day.

A few severe storms will be possible with damaging winds the main
hazard with downdraft CAPE /DCAPE/ expected to approach 1000 j/kg.
However, with weak steering motions and precipitable water values
nearing 2 inches heavy rainfall could lead to localized flooding.

Summer-like temperatures and humidity will continues with highs
topping out in the lower-mid 90s inland with lower-mid 80s closer
to the beaches. Heat indices will approach 100 degrees at times as
dewpoints hold into the upper 60s to lower 70s throughout the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Tonight: Convection will gradually diminish this evening, although
it may continue a bit longer depending on the amount of boundary
interactions that occur. Generally expect most of the convection
to end by midnight, although the risk for an isolated shower/tstm
will persist for much of the night given the time of year. Debris
cirrus will steadily thin overnight with mostly clear skies
expected to prevail during the early morning hours Friday. Lows
will range from the lower 70s inland to the mid 70s at the coast.
Some patchy fog or low stratus could once again form, but no
significant impacts are anticipated.

Friday into Saturday: Atlantic high pressure will prevail through
the end of the week. Aloft, a mid level ridge will remain situated
over the Southeast. Southerly flow on the back side of the surface
high will keep fairly humid conditions in place. Typical summertime
convection pattern expected with shower/thunderstorm coverage
peaking in the afternoon and evening, then waning overnight. No more
than chance pops warranted. Organized severe threat looks low given
no significant forcing mechanisms, but a few stronger to severe
storms are possible with various mesoscale boundaries (sea breeze,
outflow) in play. Temperatures a few degrees above normal with highs
in the low 90s and lows in the low 70s.

Sunday: This should be the more active day of the period as the
upper ridge begins to break down in response to a longwave trough
moving into the eastern U.S. At the surface, deepening low pressure
will shift across the Great Lakes region into the Northeast with a
trailing cold front to approach the area from the west.
Shower/thunderstorm coverage expected to increase with the forecast
currently featuring 50-60% chances. Severe potential certainly bears
watching as deep layered shear increases and forcing from upper jet
and shortwave energy moves into the area. SPC currently has the area
outlined in the extended severe weather outlook.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Models in overall good agreement of the synoptic pattern through the
long term period. A surface low pressure system will be located over
the northeastern U.S. A series of fronts associated with this system
expected to cross the area early in the week, with high pressure to
build in from the northwest in its wake by mid-week. Meanwhile,
models have been consistent in developing an area of low pressure
over the Gulf of Mexico and then tracking it northeast across the
Florida peninsula. The upper trough over the eastern U.S. should
help keep this system south of the area, should it materialize. Rain
chances will peak Monday into Tuesday with drier conditions expected
thereafter.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mostly VFR outside of showers and thunderstorms, mainly this
afternoon from 18-22Z. We maintained a tempo group for TSRA at
KCSH but confidence not high enough to include at KSAV. Low risk
for low clouds/fog toward daybreak Friday, especially if rain
occurs today/tonight.

Extended Aviation Outlook: Low risk for flight restrictions from
mainly afternoon showers/tstms and early morning fog/stratus.
Otherwise, mainly VFR.

&&

.MARINE...
Today: South to southwest winds will gradually become south to
southeast this afternoon. Local enhancements are likely along the
land/sea interface and Charleston Harbor as the sea breeze moves
inland. Speeds will generally remain 10 kt or less through the
day with seas 1-2 ft nearshore waters and 2-3 ft offshore waters.

Tonight: A typical summer-time marine pattern will prevail with
south to southwest winds prevailing. There are no indications of a
nocturnal surge, so expect winds to remain 10 kt or less with seas
building slightly to 1-3 ft nearshore waters and 3-4 ft offshore
waters.

Friday through Tuesday: Atlantic high pressure will prevail through
the end of the week. Winds will generally stay below 15 knots with
seas 1-3 feet. Over the weekend, a cold front will approach from the
west, allowing the pressure gradient to tighten. South/southwest
winds will increase as a result and seas will build. Conditions are
expected to remain below small craft advisory criteria. The front
will cross the waters early next week. It is worth noting that
models have been consistent in showing an area of low pressure
developing over the Gulf of Mexico then tracking northeast across
the Florida peninsula Monday into Tuesday. This system looks to stay
south of the waters at this time.

&&

.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory will be issued for for most of the lower
South Carolina coast for the evening high tide cycle. Elevated
tides are expected to persist today with levels in the Charleston
Harbor likely peaking 7.1-7.4 ft MLLW per latest extratropical
storm surge guidance. This may prove to be a bit too low given
trends noted with high tide Wednesday afternoon, but further
refinements will be made throughout the day. There is a chance
levels could reach moderate flood thresholds, but will remain below
Coastal Flood Warning criteria. For the Georgia coast, tide levels
at Fort Pulaski are currently expected to peak 9.0 to 9.2 ft MLLW,
which is just at or slightly below shallow coastal flooding
thresholds. Given the marginal nature at this point, will hold off
on issuing a Coastal Flood Advisory for the Georgia coastal zones.
The need for an advisory will be revisited later today as
additional data are received.

Tides levels are expected to slowly increase through the weekend
with predicted levels forecast to reach near Coastal Flood
Advisory thresholds along South Coastal South Carolina and
possibly North Coastal Georgia. Coastal Flood Advisories may be
needed for some areas over the coming days.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 5 PM this afternoon to 10 PM EDT
     this evening for SCZ048>050.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 3:17 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 AM EDT THU JUN 2 2016

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
030830-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
417 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND FLOODING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL IMPACT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS POSSIBLE...
ESPECIALLY BETWEEN 2 PM AND 7 PM. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
WHICH COULD PRODUCE FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-030830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
417 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ048>050-030830-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
417 AM EDT THU JUN 2 2016

...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

SEVERE THUNDERSTORMS AND FLOODING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL IMPACT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS POSSIBLE...
ESPECIALLY BETWEEN 2 PM AND 7 PM. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
WHICH COULD PRODUCE FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TIDES...MINOR SALT WATER FLOODING IS POSSIBLE ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST COASTAL GEORGIA AROUND THE
TIMES OF EVENING HIGH TIDES INTO THE WEEKEND. COASTAL FLOOD
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ117-119-139-141-SCZ051-030830-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
COASTAL JASPER-
417 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND FLOODING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL IMPACT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS POSSIBLE...
ESPECIALLY BETWEEN 2 PM AND 7 PM. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
WHICH COULD PRODUCE FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS.

TIDES...ELEVATED TIDES WILL AFFECT NORTH COASTAL GEORGIA. TIDE
LEVELS MAY REACH LEVELS THAT PRODUCE SHALLOW COASTAL FLOODING. A
COASTAL FLOOD ADVISORY MAY BE NEEDED FOR HIGH TIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TIDES...MINOR SALT WATER FLOODING IS POSSIBLE ACROSS SOUTH
COASTAL SOUTH CAROLINA AND SOUTHEAST COASTAL GEORGIA AROUND THE
TIMES OF EVENING HIGH TIDES INTO THE WEEKEND. COASTAL FLOOD
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jun 2, 2:08 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
308 PM EDT THU JUN 2 2016

GAZ137-021945-
LONG GA-
308 PM EDT THU JUN 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY UNTIL 345
PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DONALD...OR 10 MILES NORTH OF LUDOWICI...
MOVING NORTHEAST AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF LONG COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3194 8175 3187 8176 3182 8170 3181 8169
      3179 8183 3188 8188
TIME...MOT...LOC 1908Z 238DEG 9KT 3184 8180
Special weather statement, Jun 2, 2:16 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT THU JUN 2 2016

GAZ140-141-021945-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-
316 PM EDT THU JUN 2 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
345 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DARIEN. THIS STORM WAS NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DARIEN...MERIDIAN...CARNIGAN AND RIDGEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3133 8144 3133 8145 3134 8147 3133 8147
      3138 8155 3139 8155 3141 8158 3148 8141
      3137 8127 3129 8141
TIME...MOT...LOC 1916Z 254DEG 4KT 3138 8146

The radar

The Charleston,SC radar (KCLX), 112 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Long

When
June 2, 2:22 PM EST to 2:23 PM EST
Where
Long County, 4.93 mi NE of Donald
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.870, -81.790

A trained spotter reported two trees down along Highway 196 and damage to a small cattle shed in the Sand Hills area.

Thunderstorm Wind, Liberty

When
June 2, 3:03 PM EST to 3:04 PM EST
Where
Liberty County, 1.36 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.810, -81.410

The Liberty County 911 Call Center reported a tree on a house along Winoca Drive |in Midway Georgia.

Thunderstorm Wind, Liberty

When
June 2, 3:05 PM EST to 3:06 PM EST
Where
Liberty County, 1.76 mi E of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -81.400

A large tree was down on Calico Court near Old Gress Island Road.

Thunderstorm Wind, Chatham

When
June 2, 4:08 PM EST to 4:09 PM EST
Where
Chatham County, 0.69 mi S of Williams
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.090, -81.250

The Chatham County Dispatch reported a tree down on a car along Pine Barren Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644763, 644764, 644797, 644765.